Do statins make you exercise less? Or the other way around?

Related articles

Legs of a young man runningThroughout their 27-year history, statins have been the subject of considerable discussion and controversy. They have been regarded as dangerous, unproven drugs on one end of the spectrum to miracles that prevent heart attacks on the other, and much in between.

Now, a group from Oregon State University s College of Pharmacy in Portland claims that statin use is associated with decreased exercise in men.

Although the effect is modest, it raises some interesting questions about possible unintended consequences of using these drugs: Is this trend a result of complacency brought on by expectations of a large benefit from the drugs, or might it be an effect of the drugs themselves?

Lead authors, Dr. David Lee says, "Statins are extremely helpful for people who need them. They've really changed the landscape of cardiovascular health over the last 20 years.

He adds, "But the thing I want people to be aware of is that they can have some adverse effects on muscles that might lead to a decrease in exercise.

The Oregon study looked at exercise patterns of more than 3,000 men aged 65 and older, who were recruited between 2000 and 2002. The participants were asked to report on their activity level three times during the study interval. In addition, they all wore a device called an accelerometer to track different physical activity levels, as well as time spent being sedentary.

It was found that patients who took statins spent about five fewer minutes engaging in moderate activity, and 0.6 fewer minutes engaging in vigorous activity per day. Also the statin group were more sedentary by nearly eight minutes a day.

Dr. Lee acknowledges, "[W]e didn't look at the underlying cause or reason for decreased exercise, but the main hypothesis is that people who take a statin do experience an increase in muscle pain. It's actually the most common side effect. And observational studies have shown that as many as 20 percent of people taking statins will have muscle pain."

ACSH s Dr. Gil Ross is puzzled by this statement. He notes, previous studies have suggested that the prevalence of muscle pain that can be attributed to the drug is in the 1-5 percent range. Twenty percent seems to be a bit high.

ACSH s Dr. Josh Bloom points out another possibility one that is also mentioned by Dr. Lee. For some people, myself included, exercise is a form of self-inflicted torture. We may be operating under the false (or lazy) assumption that since we are taking this magic pill we can sit down and watch the Yankees (another form of self-inflicted torture) and be immune from heart disease. But, both physical activity and cholesterol- lowering medicines are important. So get up. You won t miss much. The Yankees are headed for fourth place this year if they re lucky.